Despite the immunosuppression required afterward, tuberculosis (TB) uncommonly complicates lung transplantation. Medical literature contains only thirteen reports, and our experience is similarly limited. We describe our first TB infection of 196 transplants, an unusual case of Mycobacterium tuberculosis infecting the mouth and lower gastrointestinal tract.
A 62 year-old Caucasian female underwent left lung transplantation for severe emphysema. After successful treatment of acute rejection and cytomegalovirus infection, she was maintained on prednisone, tacrolimus, azathioprine, acyclovir, and trimethoprim/sulfamethoxazole. Her condition improved, with increasing exercise tolerance, but she was hospitalized 16 months later with vomiting and dehydration. An Alternaria skin lesion was found and treated with itraconazole. Vomiting continued over the next month, and she was admitted to our hospital with dehydration, fever, and a new painful mouth lesion. Examination revealed an ulcerated erythematous 5-millimeter hard palate lesion. Lungs were clear with diminished right breath sounds, and cardiovascular, abdominal, and extremity examination were normal. Evaluation revealed acute renal failure, tacrolimus level of 23.7ng/mL (normal 5-17), and white blood cell (WBC) count 4.8. Chest radiograph showed no infiltrates or scarring.Pain and fever persisted, and she developed melena. Biopsy of mouth and colonic lesions both revealed acid-fast bacilli with the appearance of atypical mycobacteria. She was started on clarithromycin, rifabutin, and ethambutol, and her symptoms improved. Two weeks later cultures grew Mycobacterium tuberculosis, and isoniazid was added to her regimen, leading to resolution of the mouth lesions.DISCUSSION: Tuberculosis has been reported uncommonly among lung transplant recipients. This most likely is a reflection of two facts: a) lung transplantation is relatively rare; and b) post-transplant survival time is comparatively short. This case adds to thirteen previously reported.Nearly all reported cases have been pulmonary in origin and likely due to re-activation of latent TB. This patient’s enhanced immunosuppression, evidenced by a high tacrolimus level and low WBC count, suggest her infection was due to re-activation as well, though no evidence of prior pulmonary TB was found. Most likely she expectorated and then swallowed mycobacteria, leading to oro-gastrointestinal infection.Complications post-transplantation pose a particular diagnostic challenge. Immunosuppression induces susceptibility to many organisms not usually pathogenic, and infections present in unusual ways. Physicians must maintain a high index of suspicion and a low threshold for additional testing to establish a diagnosis and develop the proper treatment plan. In this case, the key to the diagnosis was biopsy and culture of lesions identified by history and examination.Therapy for suspected infectious complications following transplantation should be aggressive. Typically anti-infective therapy is broad initially, with culture results as a guide when available. In this case full anti-tuberculous therapy was withheld at first, as suspicion for atypical mycobacteria was very high. While symptoms began to improve on limited therapy, addition of isoniazid was required for full recovery.
As more lung transplants are performed and survival time lengthens, TB will likely become established as an important pathogen. It can present in unusual ways and requires an aggressive approach for diagnosis and therapy. If treated properly, TB infection, even in the immunosuppressed population, can be overcome.
J.J. Carswell, None.